Alert archive / Alabama / Special Marine Warnings in 2002

Special Marine Warning 162, NWS Mobile, AL

December 31, 2002

NWS Mobile, AL issued this special marine warning at Dec 31, 2002, 9:55 AM CST. It was in force for 65 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Dec 31, 2002, 9:55 AM CST (15:55 UTC)
Expired
Dec 31, 2002, 11:00 AM CST
In force
65 min
Issued by
NWS Mobile, AL
Area
Whole counties

What forecasters said that day

The local office's own words before this special marine warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before this special marine warning went out at Dec 31, 9:45 AM CST, 10 minutes earlier.

Area forecast discussion, Dec 31, 9:45 AM CST, 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOBILE AL
945 AM CST TUE DEC 31 2002

ISSUED A FLASH FLOOD WATCH FURTHER EASTWARD ACROSS FCST AREA FOR
TODAY AS SQUALL LINE PRODUCING RAINFALL RATES OF AROUND 2 INCHES PER
HOUR...WITH LOCALIZED AMOUNTS APPROACHING 4 INCHES.  AN ADDITIONAL 1
TO 2 INCHES OF RAINFALL IS POSSIBLE BEHIND THE SQUALL LINE AS AN
AREA OF MODERATE RAINFALL CONTINUES.  THE FFA IS GENERALLY ALONG AND
SOUTH OF A CHATOM...GROVE HILL...MONROEVILLE...ANDALUSIA LINE.

WILL UPDATE ZONES APPROPRIATELY FOR THE FLASH FLOOD WATCH.  WILL
ALSO CONTINUE WITH SEVERE WORDING FOR TODAY.  ALTHOUGH SQUALL LINE
WILL MOVE EAST OF THE FCST AREA BY AROUND NOON TODAY...VERY COLD
UPPER LOW IN THE WAKE OF THE SYSTEM WILL RESULT IN THE POSSIBILITY
OF SCATTERED STORMS OVER THE REGION THIS AFTERNOON...WITH LARGE HAIL
BEING THE PRIMARY THREAT.  WILL WORD ACCORDINGLY.

12/SHEPHERD

PREVIOUS DISCUSSION FOLLOWS...
*********************************************8
FORECAST TIMING LOOKS PRETTY GOOD AND AM NOT ANTICIPATING MANY
CHANGES...WILL LIKELY BE SOME CHANGES BASED ON RADAR TRENDS AND 06Z
MODEL RUNS JUST PRIOR TO ISSUE. SQUALL LINE MOVING ACROSS WESTERN
MISSISSIPPI WILL ARRIVE AROUND DAYLIGHT...BUT RAIN WILL HAVE ALREADY
SPREAD ACROSS MY MISSISSIPPI ZONES AND PARTS OF SOUTHWEST ALABAMA
FROM CONVECTION DEVELOPING IN ADVANCE OF SQUALL LINE.  INSTABILITY
CONTINUES TO BE THE LIMITING FACTOR WITH THIS SYSTEM...WITH LOW
CAPES OF 200-400 ONLY ADVANCING INTO THE COASTAL AREA EARLY THIS
MORNING...SHOWERS AND THUNDERSTORMS IN ADVANCE OF MAIN LINE MAY EVEN
STABILIZE AIR MASS FOR A FEW HOURS AND TAKE THE EDGE OF SQUALL
LINE...IN ANY EVENT WILL CONTINUE SEVERE WORDING AND MENTION OF
HEAVY RAIN.  LIKELY TOO LATE FOR A FLASH FLOOD WATCH...AND STILL
BORDERLINE WITH GUIDANCE...MISSISSIPPI COUNTIES NEED 2.2 TO 2.6 IN
THREE HOURS AND ALABAMA COUNTIES 3 TO 4. HPC SUGGESTING 11/2 TO 2
INCHES WITH SQUALL LINE.  SURFACE LOW FORECAST TO MOVE UP THE AL/MS
BORDER THIS AFTERNOON WITH UPPER LOW AND COLD CORE OF TEMPERATURES
ALOFT SHOULD CONTINUE RISK OF STORMS INTO LATE AFTERNOON AND EARLY
EVENING. LOOKS LIKE CLOUDS WILL HANG AROUND INTO NEW YEARS DAY AS
UPPER LOW DEPARTS SLOWLY TO THE NORTHEAST.

MARINE...SMALL CRAFT ADVISORY REMAINS FOR ALL ZONES BUT WILL BUMP UP
THE WINDS SPEED A BIT FOR TODAY.  WINDS WILL GRADUALLY VEER TO THE
WEST LATER TONIGHT AS SURFACE LOW MOVES NORTHWARD.

FIRE...WILL BE WINDY BUT WET WITH SQUALL LINE CROSSING AREA TODAY
AND POSSIBILITY OF RAIN LINGERING INTO TONIGHT. STRONG 40 MPH
TRANSPORT WINDS WILL BE OFFSET BY LOW MIXING HEIGHTS...THUS KEEPING
DISPERSION INDICES BELOW CRITICAL LEVELS...ALTHOUGH STILL GOOD IN
THE 55-65 RANGE.  WIDESPREAD THUNDERSTORM ACTIVITY IS EXPECTED ON
TUESDAY.

P.S.

AFTER REVIEWING DATA...THINK I WILL GO AHEAD AND ISSUE A FLASH FLOOD
WATCH FOR MY INLAND MISSISSIPPI COUNTIES THROUGH TONIGHT. THE
CHICKASWHAY RIVER WAS STILL ABOVE FLOOD STAGE MONDAY
MORNING...CURRENT RAIN AND ADDITIONAL RAIN COULD EASILY EXCEED
GUIDANCE.

PRELIMINARY CCF NUMBERS...
MOB TE 070/048 061/045 059 11+41
PNS TE 068/050 061/047 062 11+42
DTS TE 067/054 060/050 063 11+52
GZH TE 066/049 057/042 058 11+52
2RO TE 067/047 055/040 055 11+52
61A TE 067/049 057/042 058 11+52

MOB...
AL...FLASH FLOOD WATCH THROUGH 10 PM ALZ052-053-055-056-059>064
    SMALL CRAFT ADVISORY TODAY GMZ630-650-670.
FL...FLASH FLOOD WATCH THROUGH 10 PM FLZ001>006
     SMALL CRAFT ADVISORY TODAY GMZ655-675.
MS...FLASH FLOOD WATCH TODAY THROUGH 10 PM MSZ067-075-076-078-079.
Hazardous weather outlook, Dec 31, 5:30 AM CST, 4 hours 25 minutes before
ALZ051>064-FLZ001>006-MSZ067-075-076-078-079-311800-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOBILE AL
530 AM CST TUE DEC 31 2002

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST MISSISSIPPI...
SOUTHWEST ALABAMA...AND THE WESTERN FLORIDA PANHANDLE.

.DAY ONE...TODAY AND TONIGHT
A SQUALL LINE OVER SOUTHEAST MISSISSIPPI EARLY THIS MORNING WILL
MOVE EAST ACROSS THE AREA TODAY. SEVERE STORMS ARE POSSIBLE OVER THE
AREA EAST OF INTERSTATE 65 AND THE WEST FLORIDA PANHANDLE AFTER MID
MORNING.  A TORNADO WATCH IN EFFECT UNTIL 8 AM FOR MOST OF THE AREA.
ADDITIONAL SEVERE WEATHER WATCHES MAY BE NEEDED OVER THE EASTERN
SECTIONS LATER THIS MORNING.

AN UPPER AIR DISTURBANCE MOVING TOWARD SOUTHWEST ALABAMA LATER THIS
AFTERNOON MAY PRODUCE ADDITIONAL SEVERE STORMS OVER THE AREA LATER
TODAY.

A FLASH FLOOD WATCH IS IN EFFECT TODAY AND THIS EVENING FOR INLAND
SOUTHEAST MISSISSIPPI. LOCALLY HEAVY RAINS ARE POSSIBLE WITH THE
SQUALL LINE THIS MORNING AND SCATTERED BUT LOCALLY HEAVY RAIN THIS
AFTERNOON AS THE UPPER AIR DISTURBANCE ARRIVES. SINCE MANY RIVERS IN
THE AREA ARE STILL NEAR OR ABOVE FLOOD STAGE...ADDITIONAL HEAVY RAIN
WILL RUNOFF QUICKLY. THE RIVERS WILL LIKELY RISE TO ABOVE FLOOD
STAGE AGAIN BY MID WEEK.

.SPOTTER CALL TO ACTION STATEMENT...

THE ACTIVATION OF EMERGENCY MANAGEMENT PERSONNEL...STORM SPOTTERS
AND HAM RADIO OPERATORS IS EXPECTED THIS MORNING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED WEDNESDAY THROUGH MONDAY.

The office that day

Everything else NWS Mobile, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 31, 3:47 AM CSTSpecial Marine WarningMOB118 min
Dec 31, 3:47 AM CSTSpecial Marine WarningMOB118 min
Dec 31, 4:08 AM CSTSevere Thunderstorm WarningMOB52 min
Dec 31, 4:13 AM CSTSevere Thunderstorm WarningMOB62 min
Dec 31, 4:31 AM CSTSevere Thunderstorm WarningMOB44 min
Dec 31, 5:02 AM CSTSevere Thunderstorm WarningMOB58 min
Dec 31, 5:46 AM CSTSevere Thunderstorm WarningMOB44 min
Dec 31, 5:50 AM CSTSevere Thunderstorm WarningMOB40 min
Dec 31, 6:06 AM CSTSevere Thunderstorm WarningMOB54 min
Dec 31, 6:20 AM CSTTornado WarningMOB25 min
Dec 31, 6:29 AM CSTSpecial Marine WarningMOB91 min
Dec 31, 6:29 AM CSTSpecial Marine WarningMOB91 min
Dec 31, 6:47 AM CSTSevere Thunderstorm WarningMOB58 min
Dec 31, 7:02 AM CSTSevere Thunderstorm WarningMOB58 min
Dec 31, 7:32 AM CSTSevere Thunderstorm WarningMOB28 min
Dec 31, 7:58 AM CSTSevere Thunderstorm WarningMOB47 min
Dec 31, 7:59 AM CSTSevere Thunderstorm WarningMOB46 min
Dec 31, 8:01 AM CSTSpecial Marine WarningMOB119 min
Dec 31, 8:01 AM CSTSpecial Marine WarningMOB119 min
Dec 31, 8:01 AM CSTSpecial Marine WarningMOB119 min
Dec 31, 8:01 AM CSTSpecial Marine WarningMOB119 min
Dec 31, 8:12 AM CSTFlash Flood WarningMOBMobile4 hr
Dec 31, 8:40 AM CSTSevere Thunderstorm WarningMOB50 min
Dec 31, 9:47 AM CSTSevere Thunderstorm WarningMOB58 min
Dec 31, 10:45 AM CSTSevere Thunderstorm WarningMOB30 min
Dec 31, 9:10 AM CSTTornado WarningMOBEscambia, Santa Rosa35 min
Dec 31, 9:45 AM CSTTornado WarningMOBOkaloosa45 min
Dec 31, 9:47 AM CSTTornado WarningMOBSanta Rosa28 min

Nearby

Special Marine Warnings in Alabama, 2002Every special marine warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.